Format

Send to

Choose Destination
See comment in PubMed Commons below
J Cardiothorac Vasc Anesth. 2001 Dec;15(6):684-8.

Anaphylactic or anaphylactoid reactions in patients undergoing cardiac surgery.

Author information

1
Department of Anaesthesia and Pain Management, University of Sydney at Royal North Shore Hospital, St Leonards, NSW 2065, Australia.

Abstract

OBJECTIVE:

To examine the clinical features, treatment, and outcome of anaphylactic and anaphylactoid reactions during cardiac surgery.

DESIGN:

Retrospective descriptive study.

SETTING:

A specialized referral anesthetic allergy clinic at a university teaching hospital.

PARTICIPANTS:

Twenty-three cardiac surgical patients referred after reactions resembling anaphylaxis.

INTERVENTIONS:

None.

MEASUREMENTS AND MAIN RESULTS:

The database of the anesthetic allergy clinic was examined, and the data for patients who developed anaphylactic or anaphylactoid reactions were collated and summarized. Twenty-three cardiac surgical patients who experienced signs of anaphylactic or anaphylactoid reactions during anesthesia and surgery from 8 cardiac surgical centers in a major city were referred to the clinic. Cephalosporin antibiotics (30%) and gelatin solutions (Hemaccel) (26%) were the most common (56%) causes of the reactions. Most reactions occurred before the start of cardiopulmonary bypass. Although metaraminol was the first vasopressor used in 18 of 23 patients, it was not effective in 14 patients. Response to epinephrine was immediate and effective in 88% of cases. Rapid placement onto cardiopulmonary bypass facilitated a good outcome and permitted all but one operation to proceed as planned. No intraoperative or postoperative deaths were recorded.

CONCLUSION:

Of the anaphylactic and anaphylactoid reactions, 60% occurred before cardiopulmonary bypass, and these were caused by antibiotics and gelatin solution. The results from this limited database showed that cardiac surgery proceeded without complications after cardiovascular collapse caused by anaphylactic or anaphylactoid reactions. Rapid institution of cardiopulmonary bypass may be life-saving and should be considered.

Comment in

PMID:
11748513
DOI:
10.1053/jcan.2001.28310
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center